Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 1, 2010

Daily Care, Insulin Analogs

Question from Statesville, North Carolina, USA:

My 12-year-old son has had type 1 diabetes since he was four years old. He uses an insulin pump. Recently, I have checked his blood glucose at night and bolused him for a high reading and then checked him again several hours later and the blood glucose had only dropped a few mg/dl. For example, last night at 2:00 a.m., his blood sugar was 265 mg/dl [14.7 mmol/L]. I gave him 3.5 units of NovoLog via his pump. At 6:00 a.m., his blood sugar was 250 mg/dl [13.9 mmol/L]. His ratio at night is already at 45, which seem pretty aggressive to me. Is this attributed to growth hormones? This has happened several times lately. At first, I thought there was a problem with his infusion set or the insulin itself being defective so I opened a new bottle of insulin and changed his infusion set but, now, I don't know if that was really necessary. During the day this has not happened; it only seems to be at night.

Answer:

A better response to your question would be possible if you provided a bit more information.

You indicated that his “ratio at night…is 45” and I am not sure exactly what you mean by that. Is this a mealtime insulin-to-carbohydrate ratio (i.e., one unit of NovoLog for each 45 grams of carbohydrates)? That does NOT seem so aggressive to me. Are you referring to his “sensitivity factor” such that one unit of NovoLog is expected to bring his glucose value down by 45 mg/dl [2.5 mmol/L]? For a pubertal boy, that may not be so aggressive either. If this is indeed the “ratio” to which you refer, then what is the “target glucose” for which you are aiming? Many folks with diabetes on insulin use a correction formula based on the following:

(Current blood glucose minus Target blood glucose) divided by a Sensitivity Factor. If the Target is 120 mg/dl [6.7 mmol/L], and your son’s Sensitivity Factor is 45, then, based on the example I gave, you would be giving extra insulin when his glucose was 165 mg/dl [9.2 mmol/L].

But, you indicated that his starting glucose when you gave the 3.5 units was 265 mg/dl [14.7 mmol/L]. If the sensitivity factor is 45, then this would calculate that your target glucose is 107. If this is the case and you only dropped the glucose from 265 mg/dl [14.7 mmol/L] to 250 mg/dl [13.9 mmol/L], then something surely is “not right.”

So first, I would confirm with your diabetes team your son’s target glucose and sensitivity factors. You already changed insulin bottles and that is terrific and wise! Next, if the situation arises again, I would check a follow-up glucose one to two hours after the correction and not wait four hours. In addition, I think you and your son have to review his meal plan: if the event you described was a one-time aberrancy, then maybe nothing is explainable. But, if this were recurring at night as you imply, then perhaps there could be an evening snack not being accounted for or bolused for. Another recommendation would be to check for ketones when the blood glucose is more than 240 mg/dl [13.3 mmol/L]. In my experience, rapid-acting insulins do not bring glucose values down as effectively in the presence of ketones.

Yes, pubertal hormones and growth hormone could contribute to higher pre-breakfast glucose readings, but this should be fairly easy to overcome if the insulin dosing, meal planning, and activities are coordinated.

I hope this helps as a start.

DS